Biological and Pharmaceutical Bulletin
Online ISSN : 1347-5215
Print ISSN : 0918-6158
ISSN-L : 0918-6158
Notes
Non-toxic Level of Acetaminophen Potentiates Carbon Tetrachloride-Induced Hepatotoxicity in Mice
Shiori FukayaHiroki YoshiokaTadahiro OkanoAkito NagatsuNobuhiko MiuraTsunemasa NonogakiSatomi Onosaka
Author information
JOURNALS FREE ACCESS FULL-TEXT HTML

2017 Volume 40 Issue 9 Pages 1590-1594

Details
Abstract

A wide range of medications are routinely used to maintain and improve human health. Hence, it is essential that we understand and predict adverse effects caused by the combined use of multiple medications. In the present study, we investigated whether the combination of carbon tetrachloride (CCl4) and acetaminophen (APAP) had a detrimental effect on the liver. Mice injected with APAP (100 mg/kg) showed no significant changes in hepatic injury markers (alanine aminotransferase and aspartate aminotransferase), histopathological findings, pro-inflammatory cytokine levels, or hepatic oxidative stress. In contrast, a single injection of CCl4 (15 mg/kg) led to a significant increase in hepatic injury, in addition to an increase in pro-inflammatory cytokine levels and oxidative stress. Co-administration of APAP and CCl4 resulted in exacerbation of these hepatic injuries. Our results suggest that a non-toxic dose of APAP has the potential to increase CCl4-induced liver damage and oxidative stress.

Graphical Abstract Fullsize Image
Information related to the author
© 2017 The Pharmaceutical Society of Japan
Previous article Next article
feedback
Top